Alert archive / Kansas / Freeze Warnings in 2013
Freeze Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 16, 2013, 12:36 PM CDT for 13 counties in Kansas. It took effect at Oct 17, 2013, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2013, 12:36 PM CDT (17:36 UTC)
- In effect from
- Oct 17, 2013, 12:00 AM CDT
- Expired
- Oct 17, 2013, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973 WWUS73 KDDC 161736 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1236 PM CDT WED OCT 16 2013 ...FROST AND FREEZING TEMPERATURES LIKELY TONIGHT... .CLEARING SKIES...LIGHT WINDS AND DRY AIR EXPECTED OVERNIGHT WILL CREATE FAVORABLE CONDITIONS FOR FROST AND FREEZING TEMPERATURES BY EARLY MORNING THURSDAY. KSZ043-044-061>063-074>077-084>087-171400- /O.NEW.KDDC.FZ.W.0007.131017T0500Z-131017T1400Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 1236 PM CDT WED OCT 16 2013 /1136 AM MDT WED OCT 16 2013/ ...FREEZE WARNING IN EFFECT FROM MIDNIGHT CDT /11 PM MDT/ TONIGHT TO 9 AM CDT /8 AM MDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CDT /11 PM MDT/ TONIGHT TO 9 AM CDT /8 AM MDT/ THURSDAY. * TEMPERATURE...BETWEEN 29 TO 32 DEGREES. * IMPACTS...THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. OUTDOOR HOSES SHOULD BE DISCONNECTED FROM THE FAUCETS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ030-031-045-046-064-065-078>080-088-089-171400- /O.NEW.KDDC.FR.Y.0003.131017T0500Z-131017T1400Z/ TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-FORD-EDWARDS-KIOWA-CLARK- COMANCHE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE... HANSTON...LARNED...BURDETT...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...ASHLAND...MINNEOLA...COLDWATER... PROTECTION 1236 PM CDT WED OCT 16 2013 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT THURSDAY. * TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED BETWEEN 33 AND 36 DEGREES. * IMPACTS...WIDESPREAD FROST CAN KILL TENDER VEGETATION IF NOT COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RUSSELL
1 follow-up statement
540 WWUS73 KDDC 171344 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 844 AM CDT THU OCT 17 2013 ...TEMPERATURES RISING ABOVE FROST AND FREEZE THRESHOLDS THIS MORNING... .TEMPERATURES HAVE INCREASED TO THE MID 30S AND UPPER 30S IN SOME AREAS. KSZ043-044-061>063-074>077-084>087-171445- /O.EXP.KDDC.FZ.W.0007.000000T0000Z-131017T1400Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 844 AM CDT THU OCT 17 2013 /744 AM MDT THU OCT 17 2013/ ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... TEMPERATURES WILL CONTINUE TO RISE THROUGH THE UPPER 30S THROUGH LATE MORNING. $$ KSZ030-031-045-046-064-065-078>080-088-089-171445- /O.EXP.KDDC.FR.Y.0003.000000T0000Z-131017T1400Z/ TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-FORD-EDWARDS-KIOWA-CLARK- COMANCHE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE... HANSTON...LARNED...BURDETT...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...ASHLAND...MINNEOLA...COLDWATER... PROTECTION 844 AM CDT THU OCT 17 2013 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES WILL CONTINUE TO RISE THROUGH THE UPPER 30S THROUGH LATE MORNING. $$ RUSSELL
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 16, 6:00 AM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Oct 16, 6:00 AM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 AM CDT Wed Oct 16 2013 ...Update to aviation for 12Z TAFs... .SYNOPSIS... ISSUED AT 1210 AM CDT WED OCT 16 2013 At 00z Wednesday -22c 500mb low was located near the four corners region. This was near the based of an upper level trough that extended from the southwest United States to the western Great Lakes. A 500mb ridge axis extended from south central Canada into the Pacific Northwest. At the 700mb level temperatures this morning across the central plains ranged from -10c at North Platte to -1c at Dodge City to +3c at Amarillo. At the 850mb level a pools of higher dewpoints were observed across southern Nebraska and northern Kansas with temperatures ranging from +4c at Dodge City to -1c at North Platte and Omaha. Satellite loop also indicating some lower cloud cover was occurring in this area of higher 850mb dewpoints earlier this morning with Goodland reporting a cloud bases at 3600ft and Hays reporting clouds at 4100ft. At the surface an area of high pressure was located over southeast Wyoming with light winds near the surface ridge axis that extending southeast of the high into western Kansas. && .SHORT TERM...(Today and tonight) ISSUED AT 139 AM CDT WED OCT 16 2013 Latest satellite loop supporting the 00z NAM and 00Z GFS in spreading mid level moisture/clouds into southwest Kansas during the early morning hours. Latest 00z NAM BUFR soundings suggesting that these clouds will linger through much of the day as the upper level trough moves east across the central high plains. Possible exception will be north central Kansas. Dry air is forecast to persist today below the 800mb level under the increasing mid level moisture so the chances for early precipitation later this morning or early afternoon reaching the ground currently was looking less favorable. Am however still unable to completely rule out some very light precipitation early today so will keep precipitation chances as is despite little if any accumulation expected. As for temperatures today, given cloud cover and cooler air forecast to remain in place across western Kansas will trend towards to cooler MAV numbers. Lows today are expected to be mainly in the mid to upper 50s. Light south winds will return tonight as high pressure at the surface crosses Oklahoma. With wind speeds expected to be slightly stronger than earlier this morning do not expect lows as cool as 12z Wednesday. Still given clearing skies will favor lows once again mainly in the mid to upper 30s. lower 30s still appear to be possible in portions of west central Kansas. .LONG TERM...(Thursday through Tuesday) ISSUED AT 333 AM CDT WED OCT 16 2013 Thursday: A weak cold front will traverse across Kansas Thursday. There is not any strong temperature advection with this boundary in the low levels. In fact, other than a wind shift, the front will not have any major sensible weather impacts, including to temperatures. Still expecting maximums in the 60sF. No precipitation is expected during the day, so will keep precipitation probabilities at zero percent. Minimums into Friday will be on the cool side - mainly 30sF. High pressure sinking southward will lead to light winds and a good radiational cooling night. Friday: The weather pattern becomes a bit more interesting Friday. A stronger 400 hPa potential vorticity anomaly will traverse across the region. The 850 hPa baroclinic zone tightens through the day as well. At the upper levels, southwest Kansas will be situated on the right entrance region of a 250 hPa jet streak. This dynamic lift aloft and increasing fgen at the lower levels will lead to widespread showers. There is still a QPF signal in the models, so saw no reason to deviate from the likely precipitation probabilities that were in the grids already. Friday is also interesting as some of the models are cranking out snowfall amounts. Inspecting forecast skew-t/log-p's shows warm low levels and parts of the region do not even have a saturated dendritic zone... so... will hold off on any wintry precipitation type for now. Do feel a little bit more confident in going with the cooler side of maximum temperature guidance as Friday looks like a cloudy/cool/light rain day. Some towns might not break out of the 40sF for highs. Saturday and beyond: For the rest of the forecast period, CONUS upper level flow is forecast to be quite amplified with a strong ridge out west and a deep trof out east. The resultant northerly flow pattern aloft across Kansas is not favorable for precipitation. Maximum temperatures should take an upswing through the rest of the forecast period with 60sF returning. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 600 AM CDT WED OCT 16 2013 BKN070-100 clouds today, but cigs should be VFR. W/NW winds 5-10 kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 36 66 38 / 20 10 0 40 GCK 57 34 64 36 / 20 0 0 40 EHA 55 38 65 36 / 30 0 0 40 LBL 56 36 66 40 / 30 0 0 40 HYS 59 35 62 38 / 10 10 0 40 P28 59 38 68 41 / 20 10 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY until 9 AM CDT /8 AM MDT/ this morning FOR KSZ046- 061>065-074>079. FREEZE WARNING until 9 AM CDT this morning FOR KSZ030-031- 043>045. && SYNOPSIS...Burgert SHORT TERM...Burgert LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Oct 16, 3:49 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED OCT 16 2013 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED OCT 16 2013 /249 AM MDT WED OCT 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FREEZE WARNING IS IN EFFECT UNTIL 9 AM CDT, FOR TREGO, ELLIS, SCOTT, LANE AND NESS COUNTIES. A FROST ADVISORY IS IN EFFECT FOR RUSH, HODGEMAN, HAMILTON, KEARNY, FINNEY, PAWNEE, STANTON, GRANT, HASKELL, GRAY, FORD, AND EDWARDS COUNTIES FOR THE SAME TIME PERIOD. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 12:36 PM CDT | Frost Advisory | DDC | Clark, Comanche, Edwards, Ellis, Ford, Hodgeman and 5 more | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.